Convergence framework for the second boundary value problem for the Monge-Ampère equation

Research output: Contribution to journalArticlepeer-review

10 Scopus citations


It is well known that the quadratic-cost optimal transportation problem is formally equivalent to the second boundary value problem for the Monge-Ampère equation. Viscosity solutions are a powerful tool for analyzing and approximating fully nonlinear elliptic equations. However, we demonstrate that this nonlinear elliptic equation does not satisfy a comparison principle and thus existing convergence frameworks for viscosity solutions are not valid. We introduce an alternative PDE that couples the usual Monge-Ampère equation to a Hamilton-Jacobi equation that restricts the transportation of mass. We propose a new interpretation of the optimal transport problem in terms of viscosity subsolutions of this PDE. Using this reformulation, we develop a framework for proving convergence of a large class of approximation schemes for the optimal transport problem. Examples of existing schemes that fit within this framework are discussed.

Original languageEnglish (US)
Pages (from-to)945-971
Number of pages27
JournalSIAM Journal on Numerical Analysis
Issue number2
StatePublished - 2019

All Science Journal Classification (ASJC) codes

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics


  • Convergence
  • Finite difference methods
  • Monge-Ampère equation
  • Second boundary value problem


Dive into the research topics of 'Convergence framework for the second boundary value problem for the Monge-Ampère equation'. Together they form a unique fingerprint.

Cite this